My legs and feet cramp up all the time. It’s no surprise to anyone at this point if my feet decide to give the vulcan symbol for “Live Long and Prosper,” separating in the middle of my outstretched foot. My toes go off in their own directions, shaking and spasming at will, each deciding that they now want to turn me into a ballerina with perfectly pointed feet, though unable to decide which way is up.
My calves begin to cramp, ending in a ‘charlie-horse,’ during which I can physically feel the knot formed in my muscle. It feels awesome. NOT. I’ve previously posted that standing on ice helps immensely when trying to fend off the cramping. When it starts, I go stand on ice and 10 minutes later, the cramping goes away. So a few nights ago, at around 3 am, I got to put this theory to the test again. And again, it worked! I woke up to my calves trying to flip themselves inside-out, got out of bed, put on a coat and walked outside barefoot. My porch was covered in snow and ice, and it was about 4 degrees outside. I stood there for a few minutes until the cramping stopped (either that, or I got frostbite. It was 3 am- I couldn’t tell!), then came back into my room, hung up my coat and fell asleep again. And all I had to do was walk outside! (A definite perk of living in the snow-covered Northeast right now!)
Unfortunately, though, this didn’t work for me last night. I was sitting in my room, minding my own business, when this happened:
All of that is leg cramps from my hips down through my toes. Talk about painful! I was actually laughing through tears on the phone to my parents, saying “I’m totally gonna write about this tomorrow!”
Long story short, after talking to the on-call neurologist at Columbia in NYC, I went to the ER to see if they could do anything to stop the cramping. I know some of you are thinking- “just eat a banana!” or “take a muscle relaxant and take a hot bath!” If ONE more person tells me to up my potassium by eating bananas, I’m going to have a cow. After the bloodwork done last night, my potassium, magnesium, sodium, etc. levels were all totally fine. And for Potsies, muscle relaxants and hot baths are some of the WORST things we could do to ourselves, since both will lower your blood pressure. Lowering blood pressure= lowering our ability to remain upright due to symptoms including diziness, light-headedness, and general ickyness that nobody enjoys.
So anyway- my cousin, Linda, took me to the ER up here near college, after over an hour of leg-cramping fun. She stayed with me for a few hours while I got blood taken to check all sorts of levels, an intramuscular shot of Valium, a liter of IV saline to make sure the Valium wouldn’t make me potsie, then another Valium pill, since the first dose didn’t completely stop the cramping. Neither did the second dose, but it made me sleepy enough that by the time I got home, I went straight to sleep. She was laughing at me a bunch, since when we pulled up to the ER doors, I began to get out of the car, saying, “Thank you so much for driving me!” To which she replied, “As if I’m not gonna stay with you??”
I was really glad she did stay, since it was great to have someone to talk to, between the doctor, and my nurse, John, who was totally awesome. He was a realist in telling me that the only ways to get rid of pain are to a- fix the problem, or to b- give drugs to make you not care that the pain is there. He made a very good point. We certainly weren’t fixing any problems last night, but drugs are nice, I guess.
Long story short, I really enjoy Valium. It’s not that it did too much to get me “high,” or whatever, but it made the cramping stop almost completely, and it certainly made me not care about all the pain in my legs. It actually made me feel kind of light-headed and dizzy. I’m sure this must be what getting high feels like, though to me, it just felt like I was Potsie, which couldn’t be the case since I was hooked up to saline… Either way, look at that smile! Linda took this pic as I was talking to my mom about what was going on at the hospital.
Today I’m just super sore. Everything hurts- both my legs from my muscles trying to rip themselves apart, my left arm from the IV, and my right shoulder from the shot of drugs. I’m also pretty darn potsie again, and I’m using my super-cool pimp cane, since my legs don’t want to support me while walking over the snow. (see The Baby Giraffe.)
Anywho- Not to complain, just felt like sharing my night with y’all, since I haven’t written too much lately. Gotta get back to it somehow, and what better way than to share a traumatic story?
As always, If there’s anything in here so far that you can identify with, keep reading as I post. If you can’t relate, but want to read more about my journey as I carry on, keep reading. If not, then I hope you learned something about POTS.
Please message me!- firstname.lastname@example.org
To all my fellow Potsies, good luck out there!